Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the Witt vector Frobenius

Authors: Christopher Davis and Kiran S. Kedlaya
Journal: Proc. Amer. Math. Soc. 142 (2014), 2211-2226
MSC (2010): Primary 13F35
Published electronically: March 20, 2014
MathSciNet review: 3195748
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the kernel and cokernel of the Frobenius map on the $ p$-typical Witt vectors of a commutative ring, not necessarily of characteristic $ p$. We give many equivalent conditions to surjectivity of the Frobenus map on both finite and infinite length Witt vectors. In particular, surjectivity on finite Witt vectors turns out to be stable under certain integral extensions; this provides a clean formulation of a strong generalization of Faltings's almost purity theorem from $ p$-adic Hodge theory, incorporating recent improvements by Kedlaya and Liu, and by Scholze.

References [Enhancements On Off] (What's this?)

  • [1] J. Coates and R. Greenberg, Kummer theory for abelian varieties over local fields, Invent. Math. 124 (1996), no. 1-3, 129-174. MR 1369413 (97b:11079),
  • [2] Gerd Faltings, $ p$-adic Hodge theory, J. Amer. Math. Soc. 1 (1988), no. 1, 255-299. MR 924705 (89g:14008),
  • [3] Laurent Fargues and Jean-Marc Fontaine, Courbes et fibrés vectoriels en théorie de Hodge $ p$-adique (2011), in preparation; draft available at
  • [4] Ofer Gabber and Lorenzo Ramero, Almost ring theory, Lecture Notes in Mathematics, vol. 1800, Springer-Verlag, Berlin, 2003. MR 2004652 (2004k:13027)
  • [5] Michiel Hazewinkel, Formal groups and applications, Pure and Applied Mathematics, vol. 78, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1978. MR 506881 (82a:14020)
  • [6] Lars Hesselholt, The big de Rham-Witt complex (2010),
  • [7] Luc Illusie, Complexe de deRham-Witt et cohomologie cristalline, Ann. Sci. École Norm. Sup. (4) 12 (1979), no. 4, 501-661 (French). MR 565469 (82d:14013)
  • [8] Kiran S. Kedlaya, Power series and $ p$-adic algebraic closures, J. Number Theory 89 (2001), no. 2, 324-339. MR 1845241 (2002i:11116),
  • [9] Kiran S. Kedlaya and Ruochuan Liu, Relative $ p$-adic Hodge theory, I: Foundations (2014), arXiv: 1301.0792v2.
  • [10] Bjorn Poonen, Maximally complete fields, Enseign. Math. (2) 39 (1993), no. 1-2, 87-106. MR 1225257 (94h:12005)
  • [11] Peter Scholze, Perfectoid spaces, Publ. Math. Inst. Hautes Études Sci. 116 (2012), 245-313. MR 3090258

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13F35

Retrieve articles in all journals with MSC (2010): 13F35

Additional Information

Christopher Davis
Affiliation: Department of Mathematics, University of California Irvine, Irvine, California 92697
Address at time of publication: Department of Mathematical Sciences, University of Copenhagen, Universitetsparken 5, 2100 København Ø, Denmark

Kiran S. Kedlaya
Affiliation: Department of Mathematics, University of California, San Diego, La Jolla, California 92093

Received by editor(s): March 21, 2012
Received by editor(s) in revised form: July 7, 2012
Published electronically: March 20, 2014
Additional Notes: The first author was supported by the Max-Planck-Institut für Mathematik (Bonn).
The second author was supported by the NSF (CAREER grant DMS-0545904, grant DMS-1101343), DARPA (grant HR0011-09-1-0048), MIT (NEC Fund, Green professorship), and UCSD (Warschawski professorship).
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 Christopher Davis and Kiran S. Kedlaya

American Mathematical Society